Iowa, 2016

Hail in Iowa, May 3, 2016

May 3, 2016 · NWS ARX · 1 event in 1 county or zone

Widely scattered thunderstorms developed during the evening of May 3rd as a cold front moved across northeast Iowa. One of these storms briefly became strong enough to produce nickel sized hail in Wadena (Fayette County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Widely scattered thunderstorms developed during the evening of May 3rd as a cold front moved across northeast Iowa. One of these storms briefly became strong enough to produce nickel sized hail in Wadena (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 3, 5:07 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, May 3, 5:07 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
607 PM CDT TUE MAY 3 2016

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 325 PM CDT TUE MAY 3 2016

SCATTERED SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM WILL
CONTINUE TO PUSH SOUTHWARD ACROSS THE FORECAST AREA LATE THIS
AFTERNOON. BREEZY CONDITIONS WILL CONTINUE AND SOME HIGHER WIND
GUSTS OF 35 TO 40 MPH ARE POSSIBLE...ESPECIALLY JUST AHEAD OF THE
FRONT AND NEAR THE SHOWERS AND ISOLATED STORMS. RAINFALL AMOUNTS
WILL BE ON THE LIGHT SIDE AT 1/10 INCH OR LESS AND LIKELY CONFINED
TO PORTIONS OF WESTERN INTO CENTRAL WISCONSIN. CLOUDS WILL CLEAR IN
THE WAKE OF THE FRONT TONIGHT BUT PERSISTENT  NORTHERLY WINDS
SHOULD HELP KEEP TEMPERATURES FROM BOTTOMING OUT. PLAN ON
OVERNIGHT LOWS RANGING FROM THE UPPER 30S ACROSS NORTHERN
WISCONSIN TO THE LOWER 40S OVER NORTHEAST IOWA.

LOW PRESSURE WILL EXIT THE REGION ON WEDNESDAY BUT WE WILL STAY IN A
FAIRLY TIGHT PRESSURE GRADIENT WITH BREEZY NORTHERLY WINDS THROUGH
THE DAY. IT WILL BE COOLER ON WEDNESDAY WITH HIGHS RANGING FROM THE
LOWER 50S ACROSS NORTHERN WISCONSIN TO AROUND 60 OVER NORTHEAST
IOWA. WE SHOULD SEE CUMULUS DEVELOP AGAIN DURING THE LATE MORNING
AND AFTERNOON HOURS...MAINLY ACROSS CENTRAL WISCONSIN.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 325 PM CDT TUE MAY 3 2016

HIGH PRESSURE BUILDS IN WEDNESDAY NIGHT INTO THURSDAY MORNING
SETTING THE STAGE FOR CHILLY OVERNIGHT LOWS ALONG WITH PATCHY TO
AREAS OF FROST. HAVE KEPT PATCHY GOING IN THE FORECAST ACROSS
PORTIONS OF WESTERN INTO CENTRAL WISCONSIN. A FROST ADVISORY MAY BE
NEEDED. PLAN ON LOWS RANGING FROM THE LOWER 30S OVER NORTH
CENTRAL WISCONSIN TO AROUND 40 ACROSS NORTHEAST IOWA. RIDGING THEN
BUILDS INTO THE REGION THURSDAY INTO FRIDAY WITH WARMING
TEMPERATURES. FRIDAY LOOKS TO BE THE WARMEST DAY WHEN HIGH WILL
CLIMB INTO THE LOWER TO MID 80S. A WEAK FRONT AND UPPER LEVEL
TROUGH THEN DROP THROUGH THE REGION FRIDAY NIGHT INTO SATURDAY
BRINGING LOW TO MODERATE RAIN CHANCES TO THE REGION. WE MAY EVEN
SEE A COUPLE OF THUNDERSTORMS. FORECAST MODELS CONTINUE TO TREND
DRIER AND WEAKER WITH THIS SYSTEM SO HAVE HELD RAIN CHANCES IN THE
30-40 PERCENT CHANCE RANGE. WE THEN LOOK TO DRY OUT FOR SATURDAY
AFTERNOON INTO SUNDAY. SHOWER AND THUNDERSTORMS CHANCES RETURN
EARLY NEXT WEEK...BUT THERE IS CONSIDERABLE UNCERTAINTY AS TO WHEN
THE WARM FRONT AND SOUTHWEST FLOW WOULD REESTABLISH ACROSS THE
REGION. WILL CONTINUE WITH A MODEL CONSENSUS BLEND FOR THE MONDAY
AND TUESDAY TIMEFRAME.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 607 PM CDT TUE MAY 3 2016

THE COLD FRONT WAS PROGRESSING STEADILY SOUTH ACROSS NORTHERN
WISCONSIN AND CENTRAL MINNESOTA LATE THIS AFTERNOON. A COUPLE
LINES OF SHOWERS AND A FEW THUNDERSTORMS WERE OCCURRING AHEAD OF
THE FRONT ACROSS WISCONSIN BUT HAVE YET TO SHOW MUCH WESTWARD
EXPANSION INTO MINNESOTA. THE 03.21Z HRRR AND 03.20Z CR-HRRR STILL
SUGGEST THERE WILL BE A WESTWARD EXPANSION SO WILL MAINTAIN THE
TEMPO GROUPS WITH VFR CONDITIONS FOR BOTH SITES UNTIL THIS
ACTIVITY IS EXPECTED TO MOVE PAST EARLY THIS EVENING. ONCE THE
FRONT GOES THROUGH...THE WINDS WILL COME AROUND TO THE NORTHWEST
AND THEN TO THE NORTH AND WITH STRONG SUBSIDENCE SHOWN ON THE
WATER VAPOR SATELLITE BEHIND THE SHORT WAVE TROUGH...EXPECT THE
SKIES TO QUICKLY CLEAR OUT. GOOD LOW LEVEL LAPSE RATES WILL
DEVELOP WEDNESDAY MORNING TO ALLOW FOR GUSTY NORTH WINDS AT BOTH
SITES. ALSO EXPECTING SOME DIURNAL CUMULUS TO FORM AND THERE COULD
BE A PERIOD OF VFR CEILING WITH THESE CLOUDS FROM LATE MORNING
INTO THE MIDDLE OF THE AFTERNOON.

&&

.FIRE WEATHER...THROUGH THIS EVENING
ISSUED AT 325 PM CDT TUE MAY 3 2016

GUSTY WEST WINDS AND RELATIVE HUMIDITY VALUES OF 20 TO 30 PERCENT
WILL CONTINUE THROUGH LATE AFTERNOON. LOOK FOR A WIND SHIFT TO THE
NORTHWEST AS A COLD FRONT SLIDES THROUGH. RAINFALL HAS BEEN VERY
LIGHT WITH THIS SYSTEM AND WILL LIKELY BE CONFINED TO PORTIONS OF
CENTRAL AND EASTERN WISCONSIN. PLAN ON ONLY A TRACE TO POSSIBLY A
COUPLE OF HUNDREDTHS OF RAINFALL. WILL LIKELY NOT SEE THUNDERSTORM
ACTIVITY LOCALLY...BUT CANNOT RULE OUT AN ISOLATED LIGHTNING
STRIKE OR TWO. LOOK FOR WINDS TO SUBSIDE BY MID TO LATE EVENING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...04
FIRE WEATHER...WETENKAMP
Hazardous weather outlook, May 3, 8:05 AM CST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
905 AM CDT TUE MAY 3 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
905 AM CDT TUE MAY 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON AND EVENING...WEST AND NORTHWEST WIND GUSTS OF 30
TO 40 MPH ARE EXPECTED. THE STRONGEST WINDS WILL BE ACROSS OPEN
AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA.

THE STRONGER WINDS MAY CREATE ELEVATED FIRE DANGER THIS
AFTERNOON...ESPECIALLY WHERE SIGNIFICANT GREEN UP OF GRASSES HAS
NOT OCCURRED.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THE MAIN THREATS WILL BE LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY NIGHT...SCATTERED FROST WILL BE POSSIBLE ACROSS
CENTRAL AND NORTH CENTRAL WISCONSIN.

FROM FRIDAY NIGHT INTO MONDAY...THERE WILL BE A CHANCE OF
THUNDERSTORMS. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

In the hours before

Special weather statement, May 3, 6:39 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
739 PM CDT TUE MAY 3 2016

WIZ034-042-040115-
MONROE-JACKSON-
739 PM CDT TUE MAY 3 2016

...A STRONG THUNDERSTORM WILL AFFECT MONROE AND SOUTHWESTERN JACKSON
COUNTIES...

AT 737 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BLACK RIVER
FALLS...MOVING SOUTHEAST AT 45 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... SPARTA...TOMAH...CATARACT...FORT MC
COY...GLENDALE...IRVING...NORWALK...WILTON...RIDGEVILLE AND KENDALL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4373 9060 4423 9104 4434 9084 4388 9031
      4373 9031
TIME...MOT...LOC 0037Z 323DEG 40KT 4421 9086

04
Special weather statement, May 3, 7:04 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
804 PM CDT TUE MAY 3 2016

MNZ088-095-096-WIZ033-041-053-040145-
WINONA-HOUSTON-FILLMORE-LA CROSSE-TREMPEALEAU-VERNON-
804 PM CDT TUE MAY 3 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WINONA...EASTERN
FILLMORE...HOUSTON...SOUTHWESTERN TREMPEALEAU...CENTRAL LA CROSSE AND
NORTHWESTERN VERNON COUNTIES...

AT 803 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR GALESVILLE TO NEAR ST. CHARLES.
MOVEMENT WAS SOUTHEAST AT 40 MPH.

HALF INCH HAIL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LA CROSSE...WINONA...LA CRESCENT...CALEDONIA...ONALASKA...HOLMEN...WEST
SALEM...ST. CHARLES...RUSHFORD...LEWISTON AND TREMPEALEAU.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4405 9162 4403 9159 4403 9156 4404 9157
      4406 9155 4411 9131 4369 9086 4350 9186
      4391 9208 4397 9208
TIME...MOT...LOC 0103Z 330DEG 36KT 4405 9137 4393 9198

04
Special weather statement, May 3, 7:44 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
844 PM CDT TUE MAY 3 2016

IAZ010-011-MNZ095-096-WIZ041-042-053>055-040245-
ALLAMAKEE-WINNESHIEK-HOUSTON-FILLMORE-RICHLAND-MONROE-LA
CROSSE-CRAWFORD-VERNON-
844 PM CDT TUE MAY 3 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALLAMAKEE...
NORTHEASTERN WINNESHIEK...SOUTHEASTERN FILLMORE...HOUSTON...
CRAWFORD...SOUTH CENTRAL MONROE...SOUTHEASTERN LA CROSSE...VERNON AND
SOUTHWESTERN RICHLAND COUNTIES...

AT 843 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CASHTON TO 6 MILES NORTH OF MABEL.
MOVEMENT WAS SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
RICHLAND
CENTER...VIROQUA...WAUKON...CALEDONIA...LANSING...WESTBY...SPRING
GROVE...CASHTON...MABEL...STODDARD...COON VALLEY...LA FARGE AND
CLAYTON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4323 9026 4320 9067 4321 9067 4320 9072
      4311 9163 4367 9192 4377 9074
TIME...MOT...LOC 0143Z 332DEG 33KT 4371 9080 4362 9178

04
Local storm report, May 3, 8:35 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
935 PM CDT TUE MAY 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             5 E VIROQUA             43.56N 90.79W
05/03/2016  E1.00 INCH       VERNON             WI   PUBLIC

            ESTIMATED SIZE AND TIME BASED ON SOCIAL
            MEDIA REPORT

&&

NWS LA CROSSE WI
IRIS SYSTEM
Special weather statement, May 3, 8:35 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
935 PM CDT TUE MAY 3 2016

WIZ054-055-061-040330-
RICHLAND-CRAWFORD-GRANT-
935 PM CDT TUE MAY 3 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CRAWFORD...
GRANT AND SOUTHWESTERN RICHLAND COUNTIES...

AT 934 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTH OF BOSCOBEL TO NEAR HARPERS
FERRY. MOVEMENT WAS SOUTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PLATTEVILLE...PRAIRIE DU CHIEN...LANCASTER...BOSCOBEL...FENNIMORE...CUBA
CITY...DICKEYVILLE...BLOOMINGTON...WESTPORT...EXCELSIOR AND PRESTON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4311 9118 4313 9118 4315 9115 4317 9114
      4319 9112 4320 9112 4321 9111 4329 9061
      4317 9043 4255 9043 4253 9055
TIME...MOT...LOC 0234Z 316DEG 40KT 4324 9066 4316 9111

04
Special weather statement, May 3, 9:04 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1004 PM CDT TUE MAY 3 2016

IAZ029-030-040345-
FAYETTE-CLAYTON-
1004 PM CDT TUE MAY 3 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLAYTON AND EASTERN
FAYETTE COUNTIES...

AT 1003 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELGIN...OR NEAR
WEST UNION...MOVING SOUTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELKADER...FAYETTE...STRAWBERRY POINT...EDGEWOOD...ELGIN...
CLERMONT...ARLINGTON...VOLGA...WADENA...GARBER AND ELKPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4292 9190 4303 9166 4265 9107 4264 9163
TIME...MOT...LOC 0303Z 323DEG 39KT 4292 9169

04

The radar

The La Crosse radar (KARX), 116 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fayette

When
May 3, 9:15 PM CST
Where
Fayette County, 0.86 mi NW of Wadena
Measured
0.88 in hail
Reported by
Public
Coordinates
42.840, -91.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628126.